Alert archive / Iowa / River Flood Warnings in 2017

River Flood Warning 1, NWS Quad Cities, IA

January 4, 2017Louisa County, Iowa

NWS Quad Cities, IA issued this river flood warning at Jan 4, 2017, 1:45 PM CST for Louisa County, Iowa. It took effect at Jan 4, 2017, 4:39 PM CST. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
Jan 4, 2017, 1:45 PM CST (19:45 UTC)
In effect from
Jan 4, 2017, 4:39 PM CST
Expired
Jan 8, 2017, 12:00 PM CST
In force
4 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

County Louisa County, IA

The radar

The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River at Columbus Jct (CJTI4).

Action stage
19 ft
Minor stage
23 ft
Moderate stage
25 ft
Major stage
26.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05465100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

164 
WGUS43 KDVN 041945
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CST WED JAN 4 2017

.An ice jam is occurring on the Iowa River near Columbus Junction and
is expected ro bing minor flooding to the area.  If you are in this area
of the Iowa River, be aware of rapid fluctuations in the river over the 
next 48 hours. 

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC115-050745-
/O.NEW.KDVN.FL.W.0001.170104T2239Z-170108T1800Z/
/CJTI4.1.IJ.170104T2239Z.170105T0600Z.170107T0600Z.NO/
145 PM CST WED JAN 4 2017

...Flood Warning in effect until Saturday morning...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Iowa River at Columbus Jct.
* Until Saturday morning.
* At  1:00 PM Wednesday the stage was 18.2 feet...and rising.
* Flood stage is 19.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Recent activity...The river has risen 3 feet since this morning 
  due to an ice jam.
* Forecast...Rise above flood stage today...and continue rising to 
  19.5 feet Thursday morning. Fall below flood stage Saturday 
  morning. Rapid flucuations are likely on the Iowa River near 
  Columbus Junction due to ice action. 

&&

LAT...LON 4127 9138 4122 9130 4125 9127 4136 9138
      4133 9142                       

$$
2 follow-up statements
954 
WGUS83 KDVN 050137
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
737 PM CST WED JAN 4 2017

.An ice jam is occurring on the Iowa River near Columbus Junction and
could produce minor flooding in the area.  If you are in this area
of the Iowa River, be aware of rapid fluctuations over the next 48 hours. 

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC115-051737-
/O.EXT.KDVN.FL.W.0001.000000T0000Z-170106T1800Z/
/CJTI4.1.IJ.170105T0600Z.170105T0600Z.170105T0600Z.NO/
737 PM CST WED JAN 4 2017

...Flood Warning now in effect until Thursday morning...

The Flood Warning continues for
  The Iowa River at Columbus Jct.
* Until Thursday morning.
* At 7:00 PM Wednesday the stage was 18.8 feet...and rising.
* Flood stage is 19.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise to near flood stage overnight. Rapid flucuations are 
  possible due to ice action. 

&&

LAT...LON 4127 9138 4122 9130 4125 9127 4136 9138
      4133 9142                       

$$
753 
WGUS83 KDVN 050602
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 AM CST THU JAN 5 2017

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC115-050632-
/O.CAN.KDVN.FL.W.0001.000000T0000Z-170106T1800Z/
/CJTI4.1.IJ.170105T0600Z.170105T0600Z.170105T0600Z.NO/
1202 AM CST THU JAN 5 2017

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Iowa River at Columbus Jct.
* At 11:00 PM Wednesday the stage was 18.6 feet...and falling.
* Flood stage is 19.0 feet.
* No flooding is occurring...and no flooding is forecast.
* Forecast...fall to 18.3 feet by early Friday morning.


&&

LAT...LON 4127 9138 4122 9130 4125 9127 4136 9138
      4133 9142                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jan 4, 12:06 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jan 4, 12:06 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1206 PM CST Wed Jan 4 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 335 AM CST Wed Jan 4 2017

Arctic air now entrenched over the region on brisk northwest winds,
with temperatures in the single digits and lower teens which is
around 25 to as much as 30 degrees colder from this time yesterday
morning. Toss in the brisk northwest winds and it feels even colder
and more like the single digits below zero to teens below zero. The
main core of the arctic high pressure was anchored over Montana and
extends through the Central Plains. Water vapor imagery shows
northwest flow prevailing aloft with shortwave trough rotating down
through the northern Great Lakes. Meanwhile, a more vigorous shortwave
trough was noted off the Oregon Coast with fast zonal flow shuttling
energy quickly across the Intermountain West. Attendant upper jet
and Fgen response around 700 mb was leading to a band of light snow
over portions of Nebraska. This aforementioned energy will zip across
the Mid-Mississippi Valley tonight leading to a band of snow in
our far southern counties and especially further south across Missouri.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 335 AM CST Wed Jan 4 2017

Main forecast focus is with light snow potential tonight across the
southern cwa.

Today, will see quiet and cold conditions with just increasing mid/high
clouds. Despite sunshine for a while, continued CAA on brisk NW winds
won't allow for a lot of recovery on temps, with highs generally ranging
from around 10 degs far north with the light snow cover to the lower 20s
south. Wind chills won't ease or abate more than single digits above and
below zero by afternoon. Overall, fairly typical January cold as also
indicated by NAEFS standardized anomalies for this cold airmass of around
1 standard deviation below normal with return intervals of every 1 to
2 years.

Tonight, pretty good agreement exists with models on evolving light
snow across the southern cwa tonight in response to mid level Fgen and
weak elevated WAA ahead of vort max. Bulk of light snow accums appear
favored along and especially south of Fairfield, to Burlington to
Roseville line. For our cwa the forecast soundings and time-height
sections show the max lift out of phase with the dendritic growth zone,
and mostly above with only weak uvm in 700-500 mb layer. In addition,
relative humidity within the lift is generally 75-85% with some pockets
of 90% far south. All of this leads to likelihood of lower snow to liquid
ratios and mainly plates versus dendrites. Have lowered snow ratios from
superblend closer to 15-16:1 far south, but could be even a bit lower, as
depicted also by Cobb output which has 12-13:1 ratios. Qpf looks to be
a couple hundreths to less than 0.1 inch, which supports around 1 inch or
less for snow accums across our far southern cwa. Snow chance taper off
further north through I-80 corridor where likely just flurries given very
weak lift and lack of saturation. Any light snow should be rapidly ending
by early Thursday am. For lows, I have adjusted upward from superblend
due to the cloud cover and trended closer to 2m temps from NAM and ECMWF,
with single digits north to lower teens south.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 335 AM CST Wed Jan 4 2017

Overview:

*Temps 10-15 F degrees below avg through this weekend
*Coldest wind chills early Friday and Sunday mornings of
-15 to -20 F north of highway 30
*Moderating temps early next week into the 30s and 40s

Thursday through Saturday Night:

Highs in the teens across E Iowa/NW Illinois with upper single
along/north of highway 20 for Thursday and Friday where thin snow
cover exits. 850mb temps fall to -22 C and 1000-500mb thicknesses
sub-504 dam. Forecast lows are cold but could be much worse if snow
cover was more prevalent across the region. Model blend values in
the single digits above and below 0 F look good (coldest north of
highway 30). Saturday's highs should be a few degrees warmer but not
by much.

Sunday through Tuesday:

Models advertising a warming trend as Canadian sfc high moves into
the Mid-Atlantic and low-level return flow develops across the
Midwest.

By Monday, with the Arctic air retreating, model blended max temps
are in the lower to middle 30s. The pattern may become more active
into Tuesday or Wednesday of next week; GFS/ECMWF/Canadian have a
trough moving through the Midwest. The current sfc low track is
north of E Iowa/NW Illinois placing the local area in the mild air.
Stay tuned as forecast details will likely change over the next
several days. Uttech

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1206 PM CST Wed Jan 4 2017

An upper level disturbance will spread light snow into far
southeast Iowa, northeast Missouri and west central Illinois
tonight. Have handled with a tempo group for a period of MVFR
conditions and minor accum at BRL from later tonight into early
Thursday morning. VFR conditions expected at the other taf sites.
Northwest winds will remain gusty to around 25 kts at times this
afternoon before diminishing to around 10 kts this evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Uttech
AVIATION...Haase
Hazardous weather outlook, Jan 4, 4:48 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 AM CST WED JAN 4 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
448 AM CST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WITH ACCUMULATIONS OF AROUND AN INCH OR LESS WILL
AFFECT PORTIONS OF SOUTHEAST IOWA...WEST CENTRAL ILLINOIS
AND NORTHEAST MISSOURI TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

River Flood Warnings in Iowa, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.